Extra Topic 4.5 -- CABG Flashcards Preview

UBP Set 4 > Extra Topic 4.5 -- CABG > Flashcards

Flashcards in Extra Topic 4.5 -- CABG Deck (5)
Loading flashcards...
1

What do you think is the cause?

(A 72-year-old female undergoing CABG is about to go on bypass. The patient was given a standard heparin dose, but the ACT is still low.)

There are several possibilities, including --

  • administration of the wrong medication,
  • an insufficient dose of heparin,
  • infiltration of the IV,
  • inaccurate ACT measurement (machine malfunction), and
  • heparin resistance.

Heparin resistance can be due to --

  • Antithrombin III deficiency, which may result from --
    • inherited defects in production,
    • excessive loss (e.g. nephrotic syndrome), or
    • excess consumption (e.g., sepsis, trauma).

If Antithrombin III deficiency was thought to be the problem, then the treatment would be --

  • to administer FFP.

2

Why give FFP?

(A 72-year-old female undergoing CABG is about to go on bypass. The patient was given a standard heparin dose, but the ACT is still low.)

If I suspected that the ACT was low due to an insufficient antithrombin III, I would administer FFP to correct this deficiency.

Antithrombin III = is a serine protease that contributes to anticoagulation by irreversibly binding to thrombin and factors X, XI, XII, and XIII.

Heparin exerts its anticoagulant effect by complexing with antithrombin III and enhancing its activity 1000 fold.

Therefore, in the presence of an antithrombin III deficiency, heparin is ineffective in producing adequate anticoagulation.

(Note to self -- what about giving Antithrombin III as a treatment???)

3

After coming off bypass, the patient is given protamine for heparin reversal at 1:1 Ratio.

Suddenly the blood pressure drops to 61/28 mmHg and the pulmonary artery (PA) pressure increases.

What do you think might be happening?

(A 72-year-old female undergoing CABG is about to go on bypass. The patient was given a standard heparin dose, but the ACT is still low.)

Protamine-induced histamine release may lead to increased pulmonary vascular resistance and decreased systemic vascular resistance.

On the other hand, the increased pulmonary artery pressure may be the result of a type III protamine reaction.

In this case, protamine-heparin complex-induced release of thromboxane A2 in the pulmonary circuit, leads to increased pulmonary artery pressures with subsequent right heart failure.

Another possible cause of hypotension and increased PA pressure is left ventricular dysfunction.

----

(REVIEW Protamine-induced Reactions!)

Protamine Rxns (two past exams) 3 types:

  1. Type 1 describes hypotension related to rapid drug administration.
    • This may be related to histamine release w/ vasodilation leading to mild transient decrease in BP. There is no associated negative inotropy but those w/ poor LV function may be less tolerant to decreased SVR because compensatory responses are less.
  2. Type 2 describes anaphylactoid responses.
    • Leading to hypotension, decreased SVR, flushing edema and bronchospasm
    • This a true antibody mediated anaphylaxis (IgE) which follows previous exposure to protamine or protamine containing insulin preparations, i.e. NPH.
    • No increased risk in protamine allergic rxn in:
      • Vasectomized males
      • Fish allergy
  3. Type 3 describes catastrophic pulmonary hypertension
    • This may be due to complement activation and thromboxane A2 release causing pulmonary vasoconstriction, pulmonary HTN, and bronchoconstriction.

Best initial tx of severe protamine rxn = epinephrine followed by fluids.

4

What steps can you take to prevent a type III protamine reaction?

(A 72-year-old female undergoing CABG is about to go on bypass. The patient was given a standard heparin dose, but the ACT is still low.)

There is NO reliable way to prevent this type of reaction, but diluting the protamine (e.g., dilute in 50-100 cc and infuse via micro drip) and administering it slowly (e.g. over at least 5-10 minutes) seems a reasonable approach.

5

Would you infuse protamine via pulmonary artery catheter (PAC) or inject the medicine directly in the bypass circuit?

(A 72-year-old female undergoing CABG is about to go on bypass. The patient was given a standard heparin dose, but the ACT is still low.)

I would NOT administer it directly into the PAC since it could cause pulmonary HTN, nor would I administer it directly into the bypass circuit because it may result in clot formation in the bypass machine.

In general, the route of administration, central vs. peripheral, does not seem to make a difference in the likelihood of adverse reactions.
However, there is some evidence that aspirin administered one week prior to CPB may be beneficial.